Acute hyperammonemic encephalopathy after 5-fluorouracil based chemotherapy

Research output: Contribution to journalArticlepeer-review

17 Scopus citations

Abstract

5-Fluorouracil (5-FU) based chemotherapy has been commonly used to treat metastatic or advanced colon cancer as an adjuvant chemotherapy. Although the side effects of 5-FU such as gastrointestinal problems and neutropenia and thrombocytopenia are common, not many cases of 5-FU related encephalopathy are reported. Hyperammonemic encephalopathy is a rare central nervous system toxicity following 5-FU chemotherapy manifesting as altered mental status with elevated ammonia levels with no radiologic abnormality. We report one case of 5-FU induced hyperammonemic encephalopathy occurring after Folfox4 (oxaliplatin, folinic acid and 5-fluorouracil) chemotherapy in a colon cancer patient who presented with confused mental status soon after the chemotherapy and review the 5-FU related encephalopathy.

Original languageEnglish
Pages (from-to)179-182
Number of pages4
JournalAnnals of Surgical Treatment and Research
Volume9
Issue number3
DOIs
StatePublished - Mar 2016

Keywords

  • 5-Fluorouracil
  • Colorectal neoplasma
  • Hyperammonemia
  • Metabolic brain diseases

Fingerprint

Dive into the research topics of 'Acute hyperammonemic encephalopathy after 5-fluorouracil based chemotherapy'. Together they form a unique fingerprint.

Cite this